Alert archive / Alabama / Flash Flood Watches in 2017

Flash Flood Watch 4, NWS Birmingham, AL

July 1, 20178 counties in Alabama

NWS Birmingham, AL issued this flash flood watch at Jul 1, 2017, 3:00 AM CDT for 8 counties in Alabama. It took effect at Jul 1, 2017, 8:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jul 1, 2017, 3:00 AM CDT (08:00 UTC)
In effect from
Jul 1, 2017, 8:00 AM CDT
Expired
Jul 1, 2017, 7:00 PM CDT
In force
11 hr
Issued by
NWS Birmingham, AL
Flood severity
None

Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Etowah County, AL, Jefferson County, AL, St. Clair County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 85 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
496 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

574 
WGUS64 KBMX 010800
FFABMX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Birmingham AL
300 AM CDT Sat Jul 1 2017

...Flash Flooding Possible Across Northern Portions of Central
Alabama...

ALZ014-015-017>020-024-026-020000-
/O.NEW.KBMX.FF.A.0004.170701T1300Z-170702T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Winston-Walker-Blount-Etowah-Calhoun-Cherokee-Jefferson-St. Clair-
Including the cities of Double Springs, Jasper, Oneonta, Gadsden,
Anniston, Centre, Birmingham, Hoover, Pell City, and Moody
300 AM CDT Sat Jul 1 2017

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM CDT THIS MORNING THROUGH
THIS EVENING...

The National Weather Service in Birmingham has issued a

* Flash Flood Watch for portions of central Alabama, east 
  central Alabama, northeast Alabama, and northwest Alabama, 
  including the following areas, in central Alabama, Blount, 
  Jefferson, St. Clair, and Walker. In east central Alabama, 
  Calhoun. In northeast Alabama, Cherokee and Etowah. In 
  northwest Alabama, Winston. 

* Through 7 PM this evening.

* Heavy rainfall over the past few days have resulted in a very
  saturated ground. Any prolonged period of heavy rain may result
  in localized flash flooding across areas in northern portion of
  Central Alabama this afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood watch went out at Jul 1, 12:59 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 1, 12:59 AM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Birmingham AL
1259 AM CDT Sat Jul 1 2017

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...

Update this evening.

Afternoon convection is certainly on the downswing, but a large
area of stratiform rain remains across the southern half of
Central Alabama. The only convection left may affect Pike and
Barbour Counties. Several areas have already measured this
evening, but most of the rain will be gone by 10 pm. There are
several boundaries of varying scales across the area this evening.
Some upward motion approaches the northern counties before
daybreak, in association with subtle short wave energy in the west
southwest upper flow. The atmosphere overhead was extremely
moist. Due to high surface dew points and PWATs 2 inches or more,
will leave some mention of showers and a possible thunderstorm in
overnight.

(Previous discussion). Slow moving vort max that was the focus
for a lot of the moderate to heavy rain this morning is finally
pushing further east into Georgia. However the tropical airmass
remains in place, and we are starting to see widespread showers
and thunderstorms develop with the diurnal heating. A lot of that
activity will diminish as we progress into the early evening. Of
course the wildcard in the forecast will be the advancing, but
decaying MCS from the northwest. Most of the CAMs have it
underperforming through the overnight, but I certainly wouldn't
count on that scenario given history. If that does indeed occur,
will see a significant redevelopment tomorrow afternoon along the
old remnant outflow right across the heart of the area.

.LONG TERM...
Saturday through Thursday.

The forecast for Saturday largely hinges on how convection evolves
upstream over Oklahoma and the Ozarks tonight. As discussed in the
short term section, a shortwave trough moving through the north-
central US is expected to result in the development of an MCS this
evening that will propagate southeastward into an unstable air
mass in the vicinity of the Lower Mississippi Valley overnight.
This activity will be greatly weakened or dissipated by the time
it reaches Central Alabama. But it may leave an outflow boundary
that could serve as a focus for additional shower and
thunderstorms by Saturday afternoon, aided by a weak shortwave
moving through in the cyclonic flow aloft south of a trough
located near the Great Lakes. The WRF-ARW is most aggressive with
this scenario with some support from some of the NCAR WRF
ensemble members and to some extent the global and regional
Canadian and ECMWF, but far from a lock. With mid-level lapse
rates approaching 7 C/km and dew points near the mid 70s, CAPE
values may exceed 3000 J/kg. In addition mid-level dry air will
result in DCAPE values over 1000 J/kg. This would favor strong
downdrafts/damaging winds with any storms that develop, either
with line segments, or microbursts in isolated cells. Therefore,
it seems prudent to add a low confidence mention of damaging winds
to the HWO for Saturday for at least the northern counties, as
the severe threat sometimes ends up being farther south than
expected in these type of situations. This threat remains
conditional on storms developing. Mid-level dry air could also
inhibit development if the outflow boundary does not make it here.

Northwesterly mid-level flow will remain firmly in place Sunday
into Monday, between subtropical ridging over Texas and the Gulf
and a trough over eastern Canada. A moisture axis will reside from
the Central Plains southeastward towards Central Alabama, to the
south of a diffuse frontal boundary. This will result in continued
at least scattered shower and thunderstorm chances, modulated by
difficult to predict weak waves in the northwest flow aloft and
possible MCSs. The northwest flow will also help to maintain
relatively cool and drier air aloft resulting in continued chances
of at least strong storms with gusty winds and frequent
lightning. For those with outdoor plans for the holiday weekend,
we are not expecting a washout by any means, but be prepared to
move indoors when passing storms approach. Outside of storms, hot
and humid conditions are expected with heat index values in the
mid 90s to low 100s, some of the highest values of the relatively
cool summer so far.

Tuesday and Wednesday, the stronger westerlies will shift
northward towards the Canadian border, but south of this a weak
upper-level trough will move slowly eastward through the Central
US. A shortwave ridge just ahead of this trough may allow for less
coverage of showers/storms in West Alabama as the moisture axis
slowly drifts eastward. By Thursday, this trough will be moving
into the northeastern US, but moisture pooling ahead of a
trailing shear axis may result in an uptick of shower/storm
chances across Central Alabama. Meanwhile a strong ridge will be
strengthening over the western US, resulting in continued
northwesterly to northerly flow aloft.

32/Davis

&&

.AVIATION...
06Z TAF Discussion.

The atmosphere overhead remains very moist. This will produce on
and off restrictions to the terminals the next 24 hours.
Currently have most terminals dropping to MVFR ceilings/vis
around sunrise and then a slow rise. Showers and thunderstorms are
possible again this afternoon area wide as instability and
boundaries provide the focus and lift.

16

&&

.FIRE WEATHER...

Widespread rain chances continue today, and remain elevated
through the weekend. There are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     86  72  88  70  89 /  60  30  40  20  30
Anniston    87  72  88  70  88 /  60  30  40  20  30
Birmingham  88  73  89  72  89 /  60  40  50  30  40
Tuscaloosa  90  74  91  73  91 /  60  40  50  30  40
Calera      88  73  89  72  89 /  60  30  50  30  40
Auburn      87  73  89  72  89 /  50  30  40  30  30
Montgomery  91  74  91  73  92 /  50  30  50  30  40
Troy        90  74  91  73  91 /  40  30  50  30  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 30, 7:31 AM CDT, 19 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
731 AM CDT Fri Jun 30 2017

ALZ011>015-017>050-011545-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
731 AM CDT Fri Jun 30 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Heavy rainfall will move through the region today. This rain will be
slow moving and could result in areas of flash flooding through the
afternoon. The biggest impact will be through 7 PM and along and east
of a Fayette to Tuscaloosa to Selma line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low confidence risk of at least isolated severe
thunderstorms Saturday afternoon into Saturday evening. The threat
will be damaging wind gusts up to 60 mph, mainly for areas north of
a Livingston to Wedowee line.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through this afternoon as well as Saturday afternoon into Saturday
evening.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:51 PM CDTSpecial Weather StatementBMXWinston39 min
Jul 1, 3:09 PM CDTSpecial Weather StatementBMXCleburne51 min
Jul 1, 3:42 PM CDTSpecial Weather StatementBMXLamar48 min
Jul 1, 6:14 PM CDTSpecial Weather StatementBMXTuscaloosa46 min
Jul 1, 6:22 PM CDTSevere Thunderstorm WarningBMXTuscaloosa38 min

Nearby

Flash Flood Watches in Alabama, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.